Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 16, NWS San Diego, CA

May 21, 2019Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at May 21, 2019, 1:05 PM PDT for Orange County, San Diego County, California. It took effect at May 22, 2019, 12:00 AM PDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
May 21, 2019, 1:05 PM PDT (20:05 UTC)
In effect from
May 22, 2019, 12:00 AM PDT
Expired
May 23, 2019, 1:24 AM PDT
In force
25 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WHUS46 KSGX 212005
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
105 PM PDT Tue May 21 2019

...LOCALLY ELEVATED SURF WEDNESDAY...

.Elevated surf conditions are expected to develop on Wednesday,
particularly on west-facing beaches. 

CAZ043-552-220500-
/O.NEW.KSGX.BH.S.0016.190522T0700Z-190523T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
105 PM PDT Tue May 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM MIDNIGHT PDT TONIGHT
THROUGH LATE WEDNESDAY NIGHT...

The National Weather Service in San Diego has issued a Beach
Hazards Statement...which is in effect from midnight PDT tonight
through late Wednesday night. 

* Waves and Surf...4 to 7 ft. 

* Timing...Increasing early Wednesday, peaking during the day, and
  decreasing overnight. 

* Impacts...Hazardous swimming conditions, dangerous rip currents.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$

Rodriguez
https://www.weather.gov/sandiego
6 follow-up statements
672 
WHUS46 KSGX 220444
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
944 PM PDT Tue May 21 2019

...LOCALLY ELEVATED SURF WEDNESDAY...

.Elevated surf conditions are expected to develop on Wednesday,
particularly on west-facing beaches.

CAZ043-552-221245-
/O.CON.KSGX.BH.S.0016.190522T0700Z-190523T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
944 PM PDT Tue May 21 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
WEDNESDAY NIGHT...

* Waves and Surf...4 to 7 ft.

* Timing...Increasing early Wednesday, peaking during the day, 
  and decreasing overnight. 

* Impacts...Hazardous swimming conditions, dangerous rip 
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$
956 
WHUS46 KSGX 220815
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
115 AM PDT Wed May 22 2019

...ELEVATED SURF TODAY AND TONIGHT...

.Elevated surf conditions are expected today and tonight, 
particularly on west-facing beaches.

CAZ043-552-222100-
/O.CON.KSGX.BH.S.0016.000000T0000Z-190523T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
115 AM PDT Wed May 22 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* Waves and Surf...4 to 6 ft. Sets to 7 ft.

* Timing...Increasing this morning, peaking during the day, and
  decreasing tonight. 

* Impacts...Hazardous swimming conditions, dangerous rip 
  currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$
730 
WHUS46 KSGX 221853
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1153 AM PDT Wed May 22 2019

...ELEVATED SURF TODAY AND TONIGHT...

.Elevated surf conditions are expected through tonight, 
particularly on west-facing beaches.

CAZ043-552-230500-
/O.CON.KSGX.BH.S.0016.000000T0000Z-190523T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1153 AM PDT Wed May 22 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* Waves and Surf...4 to 6 ft. Sets to 7 ft.

* Timing...Peaked this morning and steadily decreasing through 
  tonight.
 
* Impacts...Hazardous swimming conditions, dangerous rip 
  currents. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$


https://www.weather.gov/sandiego
531 
WHUS46 KSGX 222222
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
322 PM PDT Wed May 22 2019

...ELEVATED SURF TODAY AND TONIGHT...

.Elevated surf conditions are expected through tonight,
particularly on west-facing beaches. Thunderstorms may
produce cloud to ground lightning through early evening.

CAZ043-552-230630-
/O.CON.KSGX.BH.S.0016.000000T0000Z-190523T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
322 PM PDT Wed May 22 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...

* Waves and Surf...4 to 6 ft. Sets to 7 ft.

* Timing...Steadily decreasing through tonight.
 
* Impacts...Hazardous swimming conditions and dangerous rip 
  currents. Thunderstorms may produce cloud to ground lightning. 
  Dangerous lightning could result in injury or death if struck. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A beach hazards statement is issued when threats such as strong
rip currents...elevated surf heights...minor tidal overflow...or
lightning are possible at local beaches.  Obey posted warning
signs and flags and talk to a lifeguard before swimming.  Use
caution when in or near the water and always swim near a
lifeguard.

&&

$$


https://www.weather.gov/sandiego
370 
WHUS46 KSGX 230410
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
910 PM PDT Wed May 22 2019

...ELEVATED SURF TONIGHT...

.Elevated surf conditions are expected through tonight,
particularly on west-facing beaches.

CAZ043-552-231000-
/O.CON.KSGX.BH.S.0016.000000T0000Z-190523T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
910 PM PDT Wed May 22 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 AM PDT
THURSDAY...

* Waves and Surf...4 to 6 ft. Sets to 7 ft.

* Timing...Steadily decreasing through tonight.

* Impacts...Hazardous swimming conditions and dangerous rip
  currents.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as strong 
rip currents...elevated surf heights...minor tidal overflow...or 
lightning are possible at local beaches. Obey posted warning signs
and flags and talk to a lifeguard before swimming. Use caution 
when in or near the water and always swim near a lifeguard.

&&

$$


https://www.weather.gov/sandiego
599 
WHUS46 KSGX 230824
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
124 AM PDT Thu May 23 2019

CAZ043-552-230930-
/O.CAN.KSGX.BH.S.0016.000000T0000Z-190523T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
124 AM PDT Thu May 23 2019

...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in San Diego has cancelled the Beach
Hazards Statement. 

Surf has subsided and is no longer expected to be hazardous.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at May 21, 9:55 AM PDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 21, 9:55 AM PDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
955 AM PDT Tue May 21 2019

.SYNOPSIS...
A cold low pressure trough will bring more unseasonably cool, wet
and windy weather through Wednesday with mountain snow above 5,500
feet. Scattered showers will continue into Thursday, followed by
mainly dry weather Friday and Saturday except for some scattered
mountain showers. Another trough on Sunday will bring more showers
and gusty winds, tapering off on Monday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING
ORANGE...SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES...

Scattered light showers last night produced a few hundredths of an
inch of rain in the valleys, foothills and west facing mountain
slopes. The morning NKX sounding was nearly saturated to 5,000 feet,
and broad cyclonic flow aloft this morning will produce enough lift
to keep light showers going through this evening. Showers will be
most widespread in San Diego County and on all of the west facing
slopes of the mountains. Orange County will likely be spared any
rain.

It will be quite windy in the mountains and deserts today with low
level onshore pressure gradients of 10-12 mb from SAN-TPH. A Wind
Advisory is in effect for these areas until 11 PM tonight.

Wednesday will be another day of winter-like weather as another
deep, cold trough of low pressure sweeps through the area. 500 mb
temperatures over the SBD Mtns fall from -11C at 12Z to -22C at 18Z,
and this strong CAA will drop the snow levels to 5,500 feet
Wednesday. Convective snow showers may result in bursts of moderate
to heavy snow at times. A Winter Weather Advisory is being
considered for several inches of snow above 5,500 feet in the
mountains Wednesday. The atmosphere may also be sufficiently
unstable for thunderstorms.

The trough axis passes through on Wednesday evening and becomes a
closed upper low over the Lower Colorado River Valley Wednesday
night. Residual moisture and instability will keep scattered showers
going through Thursday, but they will gradually taper off during the
day as drier air fills in from the north.

From Thursday night through Saturday the atmosphere dries out for
mostly dry weather, but then another low pressure trough moves
through Sunday for more showers and below average temperatures. Most
of the showers are projected to move through on Sunday night and
taper off during the day Monday. The overall trough pattern lifts a
little farther north through the middle of next week for dry weather
and temperatures a little higher than they have been lately, but
still below average for the end of May.

&&

.AVIATION...
211500Z...Coast/Valleys...SCT-BKN stratus with bases 2500-4000 ft
MSL will continue through tonight, with tops increasing to 7000 FT
this evening. Cig coverage will be greatest over SD County with high
confidence in KSAN/KCRQ seeing prevailing BKN-OVC skies through
tomorrow AM. -SHRA at times, mainly after 21Z and most likely for
inland San Diego County, persisting into tomorrow. Frequent vis
restrictions not anticipated at TAF sites, however brief reductions
during isolated -SHRA are possible.

Mountains...Prevailing OVC with isolated -SHRA after 21Z and vis 2-4
in BR on obscured slopes. W SFC winds gusting 30-40 kts through 21Z,
strengthening this evening with gusts 35-50 kts, strongest on desert-
facing slopes. SFC winds will weaken by 22/09Z. STG-SVR UDDFS and
LLWS are likely over and east of the mtns, especially this
PM/evening.

Deserts...Strengthening SFC winds this evening at KPSP/KTRM,
prevailing NW. Potential for rotors in VCNTY of KPSP this afternoon
with periods of NE SFC winds, LLWS and STG-SVR UDDFTS. Expect
frequent SFC gusts 25-30 kts. Moderate confidence in periods of
stronger gusts between 20-00Z, and again after 05Z Wed, with gusts
35-40 kts possible. AWW in effect for KPSP from 20Z-09Z this
evening. Vis may be reduced to 2 SM or less in BLDU.

&&

.MARINE...
A Small Craft Advisory is in effect through 5 PM today, followed by
a Gale Warning 5 PM today through 5 PM Wednesday. WNW winds gusting
to 25 kts and combined seas of 7-10 ft through this afternoon. Winds
will strengthen in the evening into the overnight hours, with gusts
to 35 kts over the Outer Waters, and 25-30 kts over the Inner
Waters. Combined seas will increase substantially, with 10-12 ft
seas in the Inner Waters, and 12-17 ft in the Outer Waters, highest
NE of San Clemente Island.

Isolated showers will be possible at times through Thursday,
although thunderstorms are not expected at this time.

&&

.SKYWARN...
Skywarn activation may be requested Wednesday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 11 PM PDT this evening for Apple and Lucerne
     Valleys-Coachella Valley-Riverside County Mountains-San
     Bernardino County Mountains-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

PZ...Small Craft Advisory until 5 PM PDT this afternoon for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm-Waters from San Mateo point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

     Gale Warning from 5 PM this afternoon to 5 PM PDT Wednesday for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC...Moede
AVIATION/MARINE/BEACHES...Rodriguez

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:34 PM PDTGale WarningSGX44 hr
May 21, 1:08 PM PDTWinter Weather AdvisorySGXRiverside, San Bernardino35 hr

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.